Which medications are most likely to cause spongiotic dermatitis with eosinophils?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: March 13, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Medications Most Likely to Cause Spongiotic Dermatitis with Eosinophils

The medications most commonly associated with spongiotic dermatitis with eosinophils are anticonvulsants (particularly phenytoin and carbamazepine), antimicrobial agents (including azithromycin and cephalosporins), allopurinol, and immune checkpoint inhibitors, typically presenting as part of Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) syndrome. 1, 2, 3, 4

Primary Culprit Drug Classes

Anticonvulsants

  • Phenytoin and carbamazepine are among the most frequently implicated agents causing DRESS syndrome with characteristic spongiotic dermatitis and eosinophilic infiltration 2, 3
  • These drugs can produce a dermatitis that histologically mimics mycosis fungoides 5
  • The reaction typically occurs 2-8 weeks after drug initiation 3

Antimicrobial Agents

  • Azithromycin has been documented to cause DRESS with spongiotic lichenoid dermatitis showing eosinophils and neutrophils 1
  • Cephalosporins produce reactions with subcorneal pustules and occasional eosinophils 5
  • Antimicrobials represent one of the three major drug categories most often responsible for DRESS syndrome 6, 4

Allopurinol

  • Identified as a main causative drug in multiple case series of DRESS syndrome 4
  • Commonly affects older patients with potentially more severe outcomes 4

Immune Checkpoint Inhibitors

Anti-PD-1/PD-L1 and Anti-CTLA-4 Agents

  • Pembrolizumab, nivolumab, ipilimumab, and atezolizumab cause dermatologic toxicity in 30-50% of patients 7, 8
  • Histologically demonstrate superficial spongiotic dermatitis in the majority of cases (59% in one series) 7
  • Can progress to severe reactions including DRESS syndrome, though rare (11 cases of DRESS reported in 3000 patients treated with telaprevir) 6
  • Grade 3-4 severe rashes occur in <3% with monotherapy and <5% with combination therapy 7

Hepatitis C Protease Inhibitors

Telaprevir (TVR)

  • Associated with eczematous dermatitis in over 90% of skin problems (54% of all patients) 6
  • More frequent and severe than reactions with peginterferon-ribavirin alone 6
  • DRESS syndrome can occur, typically after the 6th week of treatment 6
  • Requires immediate discontinuation and emergency hospitalization if DRESS is suspected 6

Other Notable Agents

EGFR Tyrosine Kinase Inhibitors

  • Erlotinib, gefitinib, and afatinib cause acneiform eruptions and dermatitis in the majority of patients 9, 10
  • While primarily causing acneiform reactions, rare cases of severe cutaneous reactions with eosinophilia have been reported 10

Additional Medications

  • Naproxen produces a photosensitive dermatitis showing nonspecific spongiotic dermatitis 5
  • Quinine and piroxicam both induce photosensitive dermatitis with nonspecific spongiotic pattern 5

Critical Diagnostic Considerations

Histopathologic Patterns

  • Spongiotic dermatitis is the most common pattern (59% of cases in one series), often coexisting with other patterns in the same biopsy (83% of cases) 3, 4
  • Interface dermatitis with basal cell vacuolar degeneration and necrotic keratinocytes suggests more severe disease, particularly with erythema multiforme-like cutaneous phenotype 3
  • Peripheral eosinophilia does NOT reliably correlate with eosinophils in skin biopsies (eosinophils present in only ~50% of DRESS biopsies despite peripheral eosinophilia) 4

Warning Signs Requiring Immediate Action

  • When skin involvement exceeds 50% body surface area, or when vesicles, skin detachment, pustules, or purpura appear, consider DRESS or Stevens-Johnson syndrome/toxic epidermal necrolysis 6
  • Permanently discontinue the offending agent immediately and hospitalize if DRESS is suspected 6, 8, 11
  • Initiate IV methylprednisolone 0.5-2 mg/kg with consideration of IVIG or cyclosporine for steroid-unresponsive cases 11

Common Pitfall

The absence of eosinophils on skin biopsy does NOT exclude drug-induced spongiotic dermatitis, as tissue eosinophilia is inconsistently present even when peripheral eosinophilia is marked 4. Clinical correlation with medication history, timing of onset (typically 2-8 weeks after drug initiation), and systemic features (fever, lymphadenopathy, organ involvement) is essential for diagnosis 3, 4.

References

Research

New histopathologic findings in drug eruptions.

Dermatologic clinics, 1992

Guideline

drug allergy: a 2022 practice parameter update.

Journal of Allergy and Clinical Immunology, 2022

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.